PH Medications Add to My Symptoms

PH Medications Add to My Symptoms

recharged rewired

A large part of pulmonary hypertension management is taking the necessary medications to help ease symptoms and delay progression. Because pulmonary hypertension impacts more than just the lungs, many with this disease have a list of at least a dozen different medications to treat various parts of the body.

Medications are necessary, but their help doesn’t come without a price. Medication side effects add to the challenges of managing chronic illness.

Judging my own body and its warning signs is difficult. It is hard to pinpoint my symptoms’ causes. Whenever I feel extra symptomatic, I wonder if my symptoms result from the progression of pulmonary hypertension or if they’re related to medications. Do I need to be concerned that I’m getting worse, or do I need to adjust my dosage or add something?

Many pulmonary hypertension symptoms — such as dizziness, fatigue, and nausea — overlap with medications’ side effects.

Some heart medications (for problems like arrhythmias) that increase some of my symptoms include beta-blockers, water pills (diuretics)inhalers, and steroids.

The beta-blockers work by blocking the parts of the heart that boost heart rates. It lowers my heart rate, which makes me feel more tired than usual, especially in scorching temperatures.

The water pills decrease excess fluid in the body but lower my blood pressure. This can cause dizziness when standing. Sometimes they affect my potassium levels, too, which can lead to unpleasant side effects like headaches and fatigue.

The inhalers and steroids that I take spike my heart rate and make me feel more anxious right after taking them.

The Pulmonary Hypertension News forums are a place to connect with other patients, share tips and talk about the latest research. Check them out today!

After dealing with the side effects of medications, my mind makes me think, “Is it even worth it to take them?” Although I don’t like the added symptoms that many of my medications cause, skipping them makes me feel worse. The medications that I take every day are necessary for my body to function with the least amount of physical stress put on it. I can push through the symptoms knowing that without the medications, I would be making my body’s organs work a lot harder.

To keep track of my medication management and play an active role in my care, I like to keep a journal and log my symptoms. If symptoms are out of the ordinary or if I begin to experience something more than usual, I make sure to document what I’m feeling and what time of day it is. I also write down when I take medications. That way, I can track the symptom and see if there is a pattern to it.

When I report anything suspicious or worrisome to the doctor, I analyze trends. Did I start a new medication around that time? Did I increase or decrease a dose recently? Is the symptom occurring at a specific time of day or around the same time of the month? Looking for patterns helps me to explain my symptoms, which makes it easier for the doctors to assess if problems are medication-related, if lifestyle modifications could help, or if the mystery needs further investigation.

Pulmonary hypertension management necessitates medication for practically everyone with the condition. Unfortunately, medications come with a list of side effects that overlap with symptoms those with pulmonary hypertension already have. Despite the downsides of medication management, medicine saves my body from added stress.

Keeping track of symptoms and logging medication in a journal will help any PH patient take an active role in their health. Maintaining a log helps providers determine if a symptom needs further investigation or if a medication needs adjustment.

***

Note: Pulmonary Hypertension News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Pulmonary Hypertension News or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to pulmonary hypertension.

2 comments

  1. Randy Reynolds says:

    I completely agree with Brittany on this issue of side effects. Something is always bothering me, from headaches, to leg pains, to diarrhea, to join pains, nausea, dizziness, general feeling of sickness.

    It is difficult to determine what is caused by the disease and what is caused by the medication. I most of my cases it is the medication. I also agree that sometimes I wonder how much longer I can go on like this.

    Cheers

  2. Jimi says:

    I suffer from fatigue, floaters, shortness of breath, palpitations, coughing, allergic reactions to common foods, cooking oils and common household objects. I take so many meds along with my PH meds that I am never certain what is the cause of a new symptom..
    keeping a log helps the many doctors that I see and maintains my sanity. Leg pains associated to PH, circulations issues, and muscle fatigue. Steroids for Flare-ups, weight lost , weight gain on top of PTSD

Leave a Comment

Your email address will not be published. Required fields are marked *